Hail, Kiowa
- When
- September 24, 2:51 PM CST
- Where
- Kiowa County, 7.68 mi N of Greensburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.710, -99.320
Mostly dime sized hail was observed but a few the size of a quarter were noted.
A cold front provided the convergence to overcome a relatively warm layer aloft. But with conditionally unstable air, thunderstorms were able to develop and become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front provided the convergence to overcome a relatively warm layer aloft. But with conditionally unstable air, thunderstorms were able to develop and become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 24, 12:51 PM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service Dodge City KS 151 PM CDT Tue Sep 24 2019 ...updated discussion... .SHORT TERM...(This evening through Wednesday) Issued at 151 PM CDT Tue Sep 24 2019 The visible satellite channel is starting to show a cumulus field develop just SE of Dodge City. This is in association with a front that is in the area with convergence along the boundary. Still expect storms to develop in the next few hours along the Highway 56 corridor. The PWAT value from the KDDC 12Z RAOB was right around the 90th percentile. Dewpoints are currently running in the mid to upper 60s along and east of the front. This is very unseasonable right now for this much humidity for SW Kansas in September. In fact, current mesoanalysis suggests 3000 J/kg of CAPE, which is even above the max normal distribution. Bottom line, we have a very humid airmass in place and plenty of instability for storms to utilize. Mid level lapse rates are sufficiently steep and there is considerable CAPE forecast in the HGZ, so large hail will be likely this afternoon (1 to 2" range). The tornado potential is not zero due to the high dewpoints, but low level shear is far from ideal for tornadoes... 0-1 km SRH is only about 50 m2s2. In addition, low level winds are southwesterly. Cannot rule a brief spin up with convection in the early stages, however, in general, the overall threat is hail followed by wind as storm mode evolves to a line. This activity will eventually drift out of the FA by mid to late evening, give or take a hour or two. For tomorrow, the boundary will stall out across the area with highs around 80 north to mid/upper 80s along the Oklahoma border. A few storms may be possible once again in association with the boundary. Pops will remain the highest across the SE counties in closer proximity to the theta-e axis. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM CDT Tue Sep 24 2019 There could be some strong storms in the SE counties Wednesday evening with the main threat of wind and hail. Still some question in the exact position of the front, but Med Lodge could still see a second evening with storms. After this, a much drier airmass will move in from the north on Thursday. There will be decent CAA behind the front at 850-hPa. So some areas will struggle to break out of the 70s. Some guidance is actually cooler than what is in the forecast now, so this is something to watch. The pattern is there for lingering upslope stratus to persist. If this were true, then some areas might not break out of even the lower 70s. There is some uncertainty in Thursdays highs for right now. Beyond this, highs will moderate and the forecast will remain generally dry. Another front is possible next weekend with higher rain chances and another dip possible in temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue Sep 24 2019 VFR is expected through much of the TAF pd. Residual MVFR cigs this morning are expected to improve quickly. A front will work southward across the terminals. Storms are expected to develop along this boundary with the best chances at KDDC and KLBL. Hail and wind threats are likely with the storms. Storms should be out of the area later this evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 93 60 87 57 / 30 30 0 20 GCK 92 57 86 56 / 10 10 0 10 EHA 91 57 88 54 / 10 0 0 10 LBL 93 58 89 60 / 10 10 0 10 HYS 90 58 80 56 / 20 0 0 20 P28 91 66 88 63 / 30 60 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 342 AM CDT Tue Sep 24 2019 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 342 AM CDT Tue Sep 24 2019 /242 AM MDT Tue Sep 24 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Quarter to Ping Pong Ball size hail and wind gusts of 60 mph will be possible from a few thunderstorms this afternoon and early this evening along and east of a Hays to Dodge City to Liberal line. Periods of heavy rainfall can also be expected from some of the stronger storms. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms across some portion of western Kansas mid to late week. On Wednesday a few isolated thunderstorms may be strong or even marginally severe near the Oklahoma border. The main hazards Wednesday will be hail up to the size of quarters and wind gusts of 50 to 60 mph. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm along and east of a Hays to Dodge City to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 319 PM CDT Tue Sep 24 2019 KSZ079-080-242115- Kiowa KS-Edwards KS- 319 PM CDT Tue Sep 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIOWA AND SOUTHERN EDWARDS COUNTIES UNTIL 415 PM CDT... At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Mullinville, moving east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Greensburg, Fellsburg and Centerview. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Kansas. LAT...LON 3762 9954 3783 9953 3788 9909 3749 9914 TIME...MOT...LOC 2019Z 270DEG 20KT 3772 9942 FINCH
The Dodge City radar (KDDC), 57 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
18 hail, 11 thunderstorm wind, 4 heavy rain, 2 flash flood, 1 tornado. Local standard time, as filed.
Mostly dime sized hail was observed but a few the size of a quarter were noted.
Winds were estimated to be 60 MPH.
Winds were estimated to be gusting to 70 MPH.
Winds were estimated to be gusting to 80 MPH.
Winds of 70 MPH were estimated.
Winds of 70 MPH were accompanied by quarter sized hail.
Winds were also estimated to be 70 MPH.
Rainfall of 7.78 inches was observed.
Rainfall of 4.35 inches was observed.
Much of the city park and surrounding area was flooded.
A brief rope tornado was observed.
Winds were estimated to be gusting to 50 to 60 MPH.
Rainfall of 6.80 inches was reported.
Rainfall of 4.43 inches was observed.
Winds were estimated to be gusting to 70 MPH.
Numerous roads were flooded and numerous cars were flooded in parts of Pratt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857562, 857563, 857564, 857565, 857567, 857569, 857570, 857546, 857539, 857540, 857541, 857542, 857543, 857555, 857571, 857535, 857536, 857537, 857529, 857581, 857534, 857583, 857572, 857573, 857574, 857575, 857576, 857577, 857578, 857532, 857579, 857584, 857585, 857586, 857538, 857587.